Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 14, 2024, 4:38 PM CDT for 4 counties in Missouri. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 4:38 PM CDT (21:38 UTC)
- Expired
- Mar 14, 2024, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 1.25 in
- Wind
- 80.0 mph
Counties Douglas County, MO, Howell County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 4:46 PM CDT | TSTM WND GST 66 | Cabool, MO | Public weather station report. |
| Mar 14, 5:01 PM CDT | TSTM WND DMG | 1 Ene Houston, MO | Report relayed via SWMO Regional Skywarn of carport destroyed and roof peeled off a barn. Time estimated from radar. |
| Mar 14, 5:02 PM CDT | TSTM WND DMG | 1 Ene Houston, MO | Relayed report from amateur radio of multiple trees down and power lines snapped in Houston. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 544 m²/s²
- 0-3 km storm-relative helicity
- 547 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 25.1
The text
As transmitted.
109
WUUS53 KSGF 142138
SVRSGF
MOC067-091-215-229-142215-
/O.NEW.KSGF.SV.W.0039.240314T2138Z-240314T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
438 PM CDT Thu Mar 14 2024
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Wright County in southwestern Missouri...
Northeastern Douglas County in southwestern Missouri...
Northern Howell County in south central Missouri...
Southern Texas County in south central Missouri...
* Until 515 PM CDT.
* At 437 PM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Hartville to near Mountain Grove to
10 miles southwest of Cabool, moving east at 50 mph.
THESE ARE DESTRUCTIVE STORMS FOR Mountain Grove and Cabool.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Law enforcement. These storms have a history of producing
widespread wind damage including removing roofs and
downing trees.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Mountain Grove, Mountain View, Willow Springs, Cabool, Houston,
Dawson, Norwood, Summersville, Raymondville, Arroll, Elk Creek,
Eunice, Yukon, Hartshorn, Vanzant, Clear Springs, Solo, Pine Crest,
Simmons, and Bendavis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows!
A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Missouri.
&&
LAT...LON 3698 9251 3710 9244 3723 9250 3742 9165
3693 9166
TIME...MOT...LOC 2137Z 263DEG 44KT 3726 9230 3712 9220 3701 9222
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...80 MPH
$$
PriceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 12:52 PM CDT, 3 hours 46 minutes earlier. Its key messages:
- Enhanced Risk (level 3 out of 5) for severe storms this afternoon into the evening. Hail up to the size of baseballs and damaging wind gusts up to 60-70 mph are possible. There is also a low chance for a tornado or two. The greatest threat has expanded northwest slightly to areas along and south of a line from Pittsburg, KS to Warsaw, MO.
- Generally dry weather through the remainder of the period. Some near freezing to sub freezing temperatures possible Monday morning and Tuesday morning.
Area forecast discussion, Mar 14, 12:52 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1252 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Enhanced Risk (level 3 out of 5) for severe storms this afternoon into the evening. Hail up to the size of baseballs and damaging wind gusts up to 60-70 mph are possible. There is also a low chance for a tornado or two. The greatest threat has expanded northwest slightly to areas along and south of a line from Pittsburg, KS to Warsaw, MO. - Generally dry weather through the remainder of the period. Some near freezing to sub freezing temperatures possible Monday morning and Tuesday morning. && .SHORT TERM /THROUGH FRIDAY/... Issued at 1200 PM CDT Thu Mar 14 2024 Messaging remains largely on point for the severe weather event today. There is a slight northward expansion of the severe threat. We were messaging along and south of I-44 for the greatest threat, but that is now along and south of a line from Pittsburg, KS to Warsaw, MO. Still looking at destructive hail to the size of baseballs and gusts up to 60-70 mph in the strongest storms this afternoon and evening. The tornado threat is small and very conditional on storms becoming rooted to lingering outflow boundaries. The area continues to rapidly destabilize early this afternoon, with noon SBCAPE analyzed at 2,500-3,500 J/kg over much of the area. SBCAPE should increase further to 3,000-4,000 J/kg over the next few hours. Effective shear values are gradually trending down, as expected with the decrease of the LLJ, and should be in the 40-60kt range this afternoon and evening. Nearly unidirectional shear profiles support discrete cells growing upscale, as can be seen over Oklahoma right now. Expectation is for storms to move in from the southwest while also developing over the area early this afternoon. As previously stated, the main threat is for hail and damaging winds. The tornado threat is very conditional. There is an outflow boundary that is becoming increasingly washed out over the far northeastern CWA (Rolla to Lake of the Ozarks region). As the boundary washes out and shifts north, it will be less of a player for our area, but could still lead to some storm enhancement. If any ideal boundary interactions occur, a low end chance for tornadoes would exist. The severe threat will end by late evening as a cold front moves through from the northwest. Friday will see much cooler conditions with highs in the mid 50s to low 60s and gradually clearing skies. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 1200 PM CDT Thu Mar 14 2024 With attention on the short term and no actionable targets of opportunity, no changes were made to the NBM initialization in the long term. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1200 PM CDT Thu Mar 14 2024 Showers and thunderstorms will develop and moves through the area this afternoon and evening, likely impacting all sites. The strongest storms will be capable of destructive hail to the size of baseballs and damaging winds of 60-70 mph. A cold front will move through this evening, bringing an end to the thunderstorm threat, but bringing in IFR to MVFR ceilings into Friday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Titus
Hazardous weather outlook, Mar 14, 2:10 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 210 PM CDT Thu Mar 14 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 210 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Strong to severe storms with all modes of severe weather will continue to develop and move across the area this afternoon and evening. Hail to the size of baseballs, damaging wind gusts up to 70 mph and isolated tornadoes will all be possible. If storms can move across the same locations, then a localized flooding risk will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be some chances of elevated fire weather conditions late this weekend into early next week. There is a chance for sub-freezing temperatures on Sunday night and again on Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Local storm report, Mar 14, 4:19 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
419 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Hail 1 SE Squires 36.84N 92.61W
03/14/2024 E0.75 inch Douglas MO Public
Report from mPING Penny 0.75 in.
&&
TEOLocal storm report, Mar 14, 4:22 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
422 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg Seymour 37.15N 92.77W
03/14/2024 Webster MO Official NWS Obs
Roof off a building on the square in
Seymour.
&&
TEOLocal storm report, Mar 14, 4:24 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
424 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg Rogersville 37.12N 93.06W
03/14/2024 Webster MO Amateur Radio
Rogersville sheds blown over and trailers
off their wheels. Time estimated based on
radar.
&&
TEOLocal storm report, Mar 14, 4:26 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
426 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tstm Wnd Gst Seymour 37.14N 92.77W
03/14/2024 E71 MPH Webster MO Emergency Mngr
Weather station at the EOC.
&&
TEOLocal storm report, Mar 14, 4:28 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
428 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Dmg 1 SW Ozark 37.00N 93.22W
03/14/2024 Christian MO Amateur Radio
multiple power poles down. Time based on
radar estimate.
&&
TEOLocal storm report, Mar 14, 4:35 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
435 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Tstm Wnd Dmg 3 E Seymour 37.15N 92.72W
03/14/2024 Webster MO Amateur Radio
1 1/2 mi e Seymour star road 4 inch limbs
down in the road.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 4:00 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 45 min |
| Mar 14, 4:24 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 36 min |
| Mar 14, 4:27 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 48 min |
| Mar 14, 5:21 AM CDT | Areal Flood Advisory | SGF | Cedar, St. Clair, Vernon | 6 hr |
| Mar 14, 7:25 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 35 min |
| Mar 14, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 59 min |
| Mar 14, 2:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 65 min |
| Mar 14, 2:25 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 65 min |
| Mar 14, 2:51 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone, Taney | 54 min |
| Mar 14, 3:27 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence, Polk | 48 min |
| Mar 14, 3:30 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 60 min |
| Mar 14, 3:34 PM CDT | Tornado Warning | SGF | Christian | 26 min |
| Mar 14, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 50 min |
| Mar 14, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone, Taney | 31 min |
| Mar 14, 3:47 PM CDT | Tornado Warning | SGF | Christian, Greene, Webster | 28 min |
| Mar 14, 4:04 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller, Pulaski | 41 min |
| Mar 14, 4:18 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas | 27 min |
| Mar 14, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Webster, Wright | 54 min |
| Mar 14, 4:25 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark, Taney | 65 min |
| Mar 14, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Howell, Phelps, Pulaski, Shannon, Texas | 58 min |
| Mar 14, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 37 min |
| Mar 14, 5:26 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Ozark | 64 min |
| Mar 14, 5:51 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 24 min |
| Mar 14, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.